Postural Orthostatic Tachycardia Syndrome (POTS)


Postural orthostatic tachycardia syndrome (POTS) is a from of dysautonomia. EDS patients can have a variety of neurological issues, and disorders of the autonomous nerve system seem to be one of the most common.

The diagnosis of POTS is usually verified through a TILT table test by a cardiologist or through neurovegetative diagnose (mostly part of neurology). The Schellong test can help to show results while the symptoms are acute.

POTS leads to a rapid increase of the heart rate if the patient gets in an upright position. An increase of more than 30 bpm (beats per minute) or > 120 bpm from lying to upright is pathologic. During the TILT table test, the blood pressure and heart rate is continuous observed while the patient is brought from a supine in an upright position. Furthermore other additional tests during the TILT table test are recommended.

Schellong test shows POTS

Schellong test shows POTS

 

 

See:

http://www.dysautonomiainternational.org/pdf/RoweOIsummary.pdf
http://www.dysautonomiainternational.org
http://www.dinet.org/index.php/information-resources/knowledge-base/24-pots
http://www.potsuk.org

POTS can occur with a variety of different diseases, or alone without any underlying condition. A connection between POTS and Fibromyalgia, and between POTS and Chiari malformation was also found. Furthermore, it seems like a lot of EDS patients (especially hEDS) would develop POTS. Viral or bacterial infections, such as lyme, were also described as causative. Moreover, another EDS related disease called mast cell activation syndrome (MCAS) was found to be a reason for POTS episodes. There is a lot more research needed, and in any case a potential underlying disease should be considered.

The mechanism that causes POTS symptoms seems to be the blood pooling in the legs and abdomen, which leads to an increased secretion of norepinephrin and epinephrin. This in turn accelerates the heart rate.

De Wandele et al. (see EDS Publications) described the mechanism of POTS in the EDS population as being caused by different factors, for example cardiovascular or sudomotor dysfunction, neuropathy, laxity of connective tissue, or because of the influence of different medication.

Common symptoms:

High heart rate
Dizziness
Vertigo
Blurred vision
Concentration problems
Fatigue
Sweating
Irritable bowel
Headaches
Shortness of breath

POTS symptoms can be triggered through:

Dehydration
Physical activity
Alcohol and sometimes coffee
Emotional stress
Long standing
Warm environment (like a hot shower or warm temperatures)
Some people have problems after eating, because of the blood pooling during digestion

Alcohol is a huge POTS trigger.

Alcohol is a huge POTS trigger.

 

The therapy of POTS is a stepwise approach. In the beginning, avoiding trigger factors should be the first priority. Additionally, patients can use compression garmets or compression stockings. If prolonged standing cannot be avoided, counteractive maneuvers, like standing on the toes and rolling back to contract the leg muscles, can be helpful to pump the blood back into the torso.

Another conservative treatment option available is physical therapy, for example aerobic or cycling. This improves overall fitness and decreases POTS symptoms.

If all these therapies do not work, medication could be helpful. Available medication include drugs that increase the blood volume, interfere with the release of and response to epinephrine or norepinephrine, or help with vasoconstriction.

 

Causes and symptoms of Dysautonomia

Causes and symptoms of Dysautonomia

Emergency information and surgery in dysautonomia patients:

In emergency situations you should take into account that some medication is not well tolerated by dysautonomia patients.

For example: Vasodilators, narcotics (like codeine, morphine, oxycodone) and phenothiazine, antiemetics (like phenergan or compazine), niacin, nortriptyline, amitryptiline or tricyclic antidepressants (TCA), epinephrine and adrenaline.

You should always drink lots of fluids and have some electrolyts with you. They can help after acute fainting.

In case of surgery:

Because of the autonomous nerve system dysfunction, our bodies cannot regulate our body’s temperature. This means, hyper- as well as hypothermia occur frequently. There should be a constant temperature control.

HF and BP should be controlled more often than in healthy individuals, especially when changing the patients position.
Epinephrine should be avoided, because it causes increased tachycardia; (however, it might be necessary in patients with MCAS).

Vasopressors and extra fluid should be close in case of prolonged hypotonia.

Avoid thiopental and ketamine; propofol might be better, but caution: hypotonia.

Sources:

Mustafa HI, Fessel JP, Barwise J, Shannon JR, Raj SR, Diedrich A, Biaggioni I, Robertson D. DysautonomiaPerioperative Implications. The Journal of the American Society of Anesthesiologists. 2012 Jan 1;116(1):205-15.

Corbett WL, Reiter CM, Schultz JR, Kanter RJ, Habib AS. Anaesthetic management of a parturient with the postural orthostatic tachycardia syndrome: a case report. British journal of anaesthesia. 2006 Aug 1;97(2):196-9.

Rabbitts JA, Groenewald CB, Jacob AK, Low PA, Curry TB. Postural orthostatic tachycardia syndrome and general anesthesia: a series of 13 cases. Journal of clinical anesthesia. 2011 Aug 31;23(5):384-92.

 

Helpful information:

http://ehlers-danlos.com/2015-annual-conference-files/Grubb_0.pdf

http://ehlers-danlos.com/2015-annual-conference-files/Pocinki_0.pdf